Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 138, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 18, 2003, 4:08 AM CDT for McDonough County, Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 4:08 AM CDT (09:08 UTC)
- Expired
- Jul 18, 2003, 5:00 AM CDT
- In force
- 52 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County McDonough County, IL
The radar
The Lincoln radar (KILX), 109 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2939 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 11.6
The text
As transmitted, in the capitals the NWS used until 2016.
771 WUUS53 KDVN 180908 SVRDVN ILC109-181000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 408 AM CDT FRI JUL 18 2003 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 500 AM CDT * AT 405 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES NORTH OF INDUSTRY...OR 8 MILES SOUTHEAST OF MACOMB...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... INDUSTRY BY 410 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4050 9053 4041 9075 4028 9062 4033 9043 $$ MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:57 AM CDT, 11 minutes earlier.
Area forecast discussion, Jul 18, 3:57 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 357 AM CDT FRI JUL 17 2003 LONG AWAITED CONVECTION FINALLY FIRING OVER CWFA AT MORNING PACKAGE ISSUANCE AND LAST MINUTE CHANGES MADE TO GRIDS/ZONES. SURFACE FRONT AT 08Z WAS FROM NEAR VYS EAST THROUGH AWG TO DSM. UP TO THIS POINT...ONLY AREAS JUST UP TO EAST EDGE OF CWA IN IL HAS BEEN ACTIVE BUT THIS IS RAPIDLY CHANGING WITH H5 SHORTWAVE SEEN MOVING INTO NORTHEAST IA ON SATELLITE AND WEAKENING CAP. TWO MAJOR AREAS OF CONVECTION THIS MORNING...AHEAD OF FRONT IN SE IA AND ELEVATED CONVECTION ALONG H85 FRONT THAT HAS HAD NW TO SE BAND OF ACCAS ALL NIGHT FROM N CENTRAL IA THROUGH PUTNAM CO. SEVERE STORMS OCCURRING IN ILX AREA AND LOOKS LIKE THE SEVERE POTENTIAL WILL DEVELOP NORTHWEST WITH SURFACE BASED CONVECTION IN MOST UNSTABLE AIRMASS AHEAD OF FRONT IN SOUTHERN ZONES...MAINLY SOUTH OF HIGHWAY 34 EARLY THIS MORNING. HAVE RAISED POPS ACROSS THE BOARD WITH EXCEPTION OF FAR NORTHEAST... WITH UP TO LIKELY FOR SOUTHEAST MAINLY THIS MORNING. COLD FRONT CONTINUES SOUTH ACROSS FORECAST AREA WITH COOL NORTHEAST FLOW OFF GREAT LAKES AS HIGH OVER NORTHEAST MN SINKS SOUTH OVER FORECAST AREA BY SATURDAY MORNING. CONTINUED TO UNDERCUT GUIDANCE TEMPERATURES TODAY THROUGH TONIGHT WITH MENTION OF RECORD TO NEAR RECORD LOWS IN LOWER TO MID 50S. BEYOND...RETURN FLOW DEVELOPS SATURDAY NIGHT AS HIGH MOVES EAST. FEW SIGNIFICANT CHANGES MADE TO PERIODS BEYOND WITH THUNDERSTORM CHANCES SUNDAY AND THEN COOL DOWN NEXT WEEK...BUT WITH CURRENT SEVERE THREAT OVER CWFA NEEDING WATCHING HAVE LIMITED DISCUSSION. .DVN... IA...NONE. IL...NONE. MO...NONE. SHEETS
Hazardous weather outlook, Jul 17, 5:45 AM CDT, 22 hours 23 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-181100- HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO IN 4TH PARAGRAPH NATIONAL WEATHER SERVICE QUAD CITIES IA IL 545 AM CDT THU JUL 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING EARLY THIS MORNING... MAINLY SOUTH OF INTERSTATE 80...WILL BE CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS AND CLOUD TO GROUND LIGHTNING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND SHOULD DISSIPATE BY 10 AM. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA FOR LATE THIS AFTERNOON INTO THIS EVENING. STORMS ARE EXPECTED TO DEVELOP ALONG THE AREA FROM WATERLOO TO DUBUQUE BETWEEN 3 AND 5 PM THIS AFTERNOON...THEN MOVE SOUTHEAST ACROSS EASTERN IOWA...WEST CENTRAL ILLINOIS INTO FAR NORTHEAST MISSOURI THIS EVENING. SEVERE WEATHER THREATS INCLUDE DAMAGING WINDS UP TO 70 MPH AND HAIL UP TO GOLF BALL SIZE. AN ISOLATED TORNADO IS POSSIBLE. AN ADDITIONAL WEATHER HAZARD TODAY WILL BE THE HIGH HEAT AND HUMIDITY. AFTERNOON HEAT INDICES WILL SOAR AS HIGH AS 100 TO 105 IN THE MID AFTERNOON TO EARLY EVENING HOURS. THUNDERSTORMS WILL DEVELOP AS A COLD FRONT MOVES INTO THE AREA AROUND MID AFTERNOON. AT THIS TIME...CONDITIONS ARE EXPECTED TO BE HOT AND VERY HUMID...WITH DEWPOINTS AS HIGH AS THE MID 70S TO NEAR 80 IN EAST CENTRAL IOWA. THIS STRONG INSTABILITY...COMBINED WITH FAVORABLE UPPER DIVERGENCE AND WIND SHEAR WILL CREATE IDEAL CONDITIONS FOR EXPLOSIVE SEVERE THUNDERSTORM DEVELOPMENT. STORMS ARE EXPECTED TO ORGANIZE INTO A LINE AND OVERSPREAD SOUTHEAST IOWA... FAR NORTHEAST MISSOURI AND AREAS OF WEST CENTRAL ILLINOIS SOUTH OF INTERSTATE 80 BETWEEN 7 PM AND 10 PM. THE MAIN SEVERE WEATHER THREAT WILL GRADUALLY SHIFT FROM DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL TO HEAVY RAINFALL AFTER SUNSET AS THE STORMS EXIT THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY ACROSS THE AREA. AT THIS TIME...THE THREAT OF SEVERE WEATHER IS EXPECTED TO BE QUITE LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON ACROSS EASTERN IOWA...AND THEN ACROSS THE ENTIRE OUTLOOK AREA SOUTH OF INTERSTATE 80 THIS EVENING. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE: HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE) SHEETS
In the hours before
Special weather statement, Jul 18, 3:01 AM CDT, 1 hour 7 minutes before
ILZ009-015>018-180830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 301 AM CDT FRI JUL 18 2003 SEVERE THUNDERSTORM WATCH NUMBER 755...WHICH WAS IN EFFECT UNTIL 3:00 AM CDT FOR PORTIONS OF NORTHWEST AND WEST CENTRAL ILLINOIS...HAS BEEN ALLOWED TO EXPIRE. THE WATCH HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING ILLINOIS COUNTIES...WHITESIDE...ROCK ISLAND...HENRY...BUREAU...AND PUTNAM. THE THREAT FOR SEVERE WEATHER HAS TEMPORARILY SHIFTED INTO PORTIONS OF CENTRAL AND EASTERN ILLINOIS. HOWEVER...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN TOWARD SUNRISE.
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 4:16 AM CDT | Severe Thunderstorm Warning | DVN | Hancock | 59 min |
| Jul 18, 7:00 AM CDT | Severe Thunderstorm Warning | DVN | Hancock | 45 min |
| Jul 18, 7:16 AM CDT | Severe Thunderstorm Warning | DVN | McDonough | 59 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.